Hail, Fulton
- When
- November 2, 2:50 PM CST to 2:55 PM CST
- Where
- Fulton County, Farmington
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.700, -90.000
A line of strong to severe thunderstorms developed ahead of a cold front during the late afternoon and evening of November 2nd. The airmass ahead of the front was unseasonably warm and humid with temperatures in the 70s and dewpoints of around 60 degrees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A line of strong to severe thunderstorms developed ahead of a cold front during the late afternoon and evening of November 2nd. The airmass ahead of the front was unseasonably warm and humid with temperatures in the 70s and dewpoints of around 60 degrees. In addition to the moderately strong instability, a vigorous short-wave trough approaching from the Central Plains enhanced low-level wind shear across the area. Some of the resulting thunderstorms interacted with an old outflow boundary left behind by morning convection, further enhancing the available shear. One of the most intense storms developed near Elmwood in Peoria County then tracked southeastward to Morton in Tazewell County. This particular cell produced copious amounts of large hail, accumulating to several inches in some locations. Nearly $3 million worth of damage was done as a result of wind-driven large hail across Peoria County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Nov 2, 1:44 PM CST, 1 hour 6 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 244 PM CDT Wed Nov 2 2016 .SHORT TERM...(This evening through Thursday) ISSUED AT 239 PM CDT Wed Nov 2 2016 Latest surface map showing the main low pressure center further west toward Kansas, with a secondary low starting to organize near Quincy. The warm front continues to arc just north of our forecast area roughly along the I-80 corridor, with the trailing cold front southwest through Kansas City. Clusters of thunderstorms have tracked across the northern and northeast CWA so far, with more widespread convection just ahead of the cold front and moving into west central Illinois, where CAPE's have increased to around 500-1000 J/kg. The earlier convection has kept the northern CWA largely in the 60s and lower 70s, while upper 70s to near 80 degrees prevail south of I-72. Greatest rain chances continue to be this evening as this line of storms pushes east across the state, with lingering rain mainly across the south half of the CWA after midnight. Storms so far have pulsed up at times with sub-severe hail, and this will likely be the general trend into early evening. The front itself should sweep through most of the forecast area by about 4 am Thursday, but some showers will linger over the far southeast until this front exits. Clearing trend will push from northwest-southeast on Thursday as high pressure starts to build east from the Plains. Temperatures will be cooler than today, but still well above seasonal normals. with highs mainly in the mid-upper 60s. && .LONG TERM...(Thursday night through Wednesday) ISSUED AT 239 PM CDT Wed Nov 2 2016 A sprawling surface high and at least weak upper-level ridging will dominate the weather pattern across central and southeast Illinois through Monday. This pattern is conducive to dry conditions and continued above normal temperatures. A significant upper-level wave is expected to top the mean ridge across the lower 48 states early next week. This wave is forecast to push a weak cold front through the forecast area Monday night into Tuesday. This front is likely to be accompanied by a few showers and possibly a thunderstorm, but a lack of available moisture should keep the precipitation to a minimum. Quiet and slightly cooler conditions will follow the front heading into midweek. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1238 PM CDT Wed Nov 2 2016 Convection starting to shift east of the TAF sites at midday, but more thunderstorms are developing near the Iowa/Missouri border and will be a factor for central Illinois TAF sites generally in the 21Z-03Z time frame. Some MVFR visibilities/ceilings will occur with the stronger storms initially. Once the storms pass, a cold front will follow, and bring more widespread ceilings down into low MVFR or IFR range much of the night. These should lift toward early to mid morning Thursday. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Geelhart LONG TERM...Bak AVIATION...Geelhart
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 303 PM CDT WED NOV 2 2016 ILZ027>031-036>038-040>043-047>051-031100- CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD- MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD- 303 PM CDT WED NOV 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY EVENING. AS STORMS MOVE THROUGH THE AREA AHEAD OF A COLD FRONT...A FEW WILL BE CAPABLE OF PRODUCING BRIEF DAMAGING WIND GUSTS...AS WELL AS SOME HAIL AND HEAVY DOWNPOURS. THE STORMS SHOULD BE ON A WEAKENING TREND BY LATE EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...PRIMARILY THROUGH 8 PM. ILZ044>046-052>057-061-031100- CHAMPAIGN-CHRISTIAN-COLES-DOUGLAS-EDGAR-MACON-MOULTRIE-PIATT- SHELBY-VERMILION- 303 PM CDT WED NOV 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS EVENING AHEAD OF A COLD FRONT. WHILE THEY MAY PRODUCE SOME GUSTY WINDS AND HAIL... SEVERE WEATHER IS CURRENTLY NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ062-063-066>068-071>073-031100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 303 PM CDT WED NOV 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AHEAD OF A COLD FRONT...WITH THE STORMS DIMINISHING AFTER MIDNIGHT. THEY ARE CURRENTLY NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. GEELHART
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1021 AM CDT WED NOV 2 2016
ILZ029>031-037-021600-
PEORIA-MARSHALL-TAZEWELL-WOODFORD-
1021 AM CDT WED NOV 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WOODFORD...NORTHEASTERN
PEORIA AND SOUTHEASTERN MARSHALL COUNTIES UNTIL 1100 AM CDT...
AT 1020 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SPRING BAY...OR NEAR PEORIA...MOVING EAST AT 30 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHILLICOTHE...METAMORA...GERMANTOWN HILLS...MINONK...ROANOKE...
ROME...TOLUCA...WASHBURN...SPRING BAY...BAY VIEW GARDENS...PEORIA
HEIGHTS...CAZENOVIA...BENSON...LA ROSE...PANOLA...LOW POINT...
MOSSVILLE AND PATTONSBURG.
THIS INCLUDES INTERSTATE 39 BETWEEN MILE MARKERS 19 AND 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4094 8904 4093 8905 4093 8904 4079 8899
4074 8955 4089 8960 4104 8908
TIME...MOT...LOC 1520Z 251DEG 25KT 4082 8954
GEELHARTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1111 AM CDT WED NOV 2 2016
ILZ031-038-021630-
MCLEAN-WOODFORD-
1111 AM CDT WED NOV 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WOODFORD AND NORTH
CENTRAL MCLEAN COUNTIES UNTIL 1130 AM CDT...
AT 1111 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR EL PASO...OR 14 MILES EAST OF EUREKA...MOVING EAST AT 35 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EL PASO...GRIDLEY...BENSON AND PANOLA.
THIS INCLUDES INTERSTATE 39 BETWEEN MILE MARKERS 13 AND 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4075 8893 4076 8878 4072 8876 4069 8907
4085 8913 4089 8893
TIME...MOT...LOC 1611Z 247DEG 35KT 4079 8902
GEELHARTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1133 AM CDT WED NOV 2 2016
ILZ038-021700-
MCLEAN-
1133 AM CDT WED NOV 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCLEAN COUNTY UNTIL
NOON CDT...
AT 1133 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LEXINGTON...OR 11 MILES NORTHEAST OF BLOOMINGTON...MOVING EAST
AT 35 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LEXINGTON...COLFAX...PLEASANT HILL...CROPSEY AND ANCHOR.
THIS INCLUDES INTERSTATE 55 BETWEEN MILE MARKERS 172 AND 183.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4062 8858 4062 8846 4056 8846 4054 8888
4067 8891 4074 8858
TIME...MOT...LOC 1633Z 260DEG 30KT 4061 8884
GEELHARTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
155 PM CDT WED NOV 2 2016
ILZ046-021930-
VERMILION-
155 PM CDT WED NOV 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VERMILION COUNTY UNTIL
230 PM CDT...
AT 155 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
POTOMAC...OR 10 MILES NORTHWEST OF DANVILLE...MOVING EAST AT 35 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...OAKWOOD...POTOMAC...FITHIAN...MUNCIE...BISMARCK...
HENNING...STATE LINE CITY...VERMILION COUNTY AIRPORT...COLLISON...
ALVIN...MIDDLE FORK WILDLIFE AREA...ARMSTRONG AND KICKAPOO STATE
PARK.
THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKER 200 AND THE INDIANA
BORDER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4011 8791 4032 8790 4036 8753 4026 8753
4025 8752 4012 8753
TIME...MOT...LOC 1855Z 263DEG 28KT 4025 8776
GEELHARTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 242 PM CDT WED NOV 2 2016 ILZ027-022030- KNOX- 242 PM CDT WED NOV 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KNOX COUNTY UNTIL 330 PM CDT... AT 241 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF MONMOUTH...MOVING EAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GALESBURG...ABINGDON...KNOXVILLE...WILLIAMSFIELD...VICTORIA... GILSON...EAST GALESBURG...DAHINDA...SNAKE DEN HOLLOW...GALESBURG AIRPORT AND DELONG. THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 46 AND 67. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4081 8999 4080 9043 4096 9044 4109 8998 TIME...MOT...LOC 1941Z 257DEG 24KT 4085 9050 GEELHART
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
332 PM CDT WED NOV 2 2016
ILZ029-036-022100-
PEORIA-FULTON-
332 PM CDT WED NOV 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PEORIA AND CENTRAL
FULTON COUNTIES UNTIL 400 PM CDT...
AT 332 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR FARMINGTON TO NEAR CUBA TO NEAR FANDON.
MOVEMENT WAS EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PEORIA...CANTON...LEWISTOWN...BARTONVILLE...WEST PEORIA...
FARMINGTON...BELLEVUE...CUBA...HANNA CITY...GLASFORD...TRIVOLI...ST.
DAVID...FAIRVIEW...IPAVA...NORWOOD...TABLE GROVE...KINGSTON MINES...
DUNFERMLINE...BERNADOTTE AND MAPLETON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 474 BETWEEN MILE MARKERS 2 AND 8.
INTERSTATE 74 BETWEEN MILE MARKERS 90 AND 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LINCOLN.
&&
LAT...LON 4051 9035 4071 9016 4073 8955 4066 8962
4065 8961 4060 8966 4057 8966 4054 8981
4052 8986 4049 8989 4033 9031 4034 9045
4048 9045
TIME...MOT...LOC 2032Z 263DEG 41KT 4071 9011 4051 9030 4040 9075
GEELHARTThe Lincoln radar (KILX), 83 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
11 hail, 3 thunderstorm wind. Local standard time, as filed.
Wind-driven hail caused significant damage to the roofs and siding of 50 houses in Elmwood. One house suffered a broken window. Numerous cars were damaged as well.
Numerous vehicles sustained hail damage in Hanna City.
Numerous cars sustained hail damage south of Peoria.
Nickel-sized hail covered the ground in North Pekin.
A tree was blown down and blocked one lane of Chatham Road in Springfield.
Numerous tree limbs and power lines were blown down on the south side of Decatur.
A large tree limb was blown down in Tuscola.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, November 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661307, 661328, 661309, 661310, 661311, 661313, 661323, 661315, 661316, 661317, 661319, 661320, 661325, 661326.